Try it
Psychiatry · Psychopharmacology: lamotrigine and oestrogen contraceptives
Sample itemA woman with bipolar disorder is stable on lamotrigine. After starting a combined oral contraceptive pill she has a breakthrough depressive relapse. What is the likely pharmacokinetic explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Ethinyloestradiol induces glucuronidation and lowers lamotrigine levels
Lamotrigine is cleared by glucuronidation, which oestrogen-containing contraceptives induce, so plasma levels can fall by about half. The dose may need to be increased, and decreased again when the pill is stopped.
Option by option
A. Ethinyloestradiol induces glucuronidation and lowers lamotrigine levels (correct)
Correct. Enzyme induction by the oestrogen lowers lamotrigine and may allow relapse.
B. The pill inhibits glucuronidation and raises lamotrigine levels
Inhibition would raise levels and bring toxicity, not relapse.
C. The pill blocks gastric absorption of lamotrigine
The pill has no effect on gastric absorption of lamotrigine.
D. The pill displaces lamotrigine from plasma proteins
Protein displacement is not the known interaction of the pill with lamotrigine.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…